Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 188, NWS Wichita, KS

July 26, 2017Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 26, 2017, 4:05 PM CDT for Sedgwick County, Kansas. It was in force for 40 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2017, 4:05 PM CDT (21:05 UTC)
Expired
Jul 26, 2017, 4:45 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:06 PM CDTTSTM WND GST 60Goddard, KS50 TO 60 MPH WINDS REPORTED IN GODDARD.
Jul 26, 4:22 PM CDTTSTM WND DMG3 E Downtown Wichita, KSLIMBS WERE REPORTED DOWNED AT THE INTERSECTION OF DOUGLAS AND EDGEMOOR. THE TRAFFIC LIGHTS WERE OUT ALSO.
Jul 26, 4:29 PM CDTTSTM WND DMGEast Wichita, KSSEVERAL TREE LIMBS DOWNED RANGING FROM APPROXIMATELY 2 TO 5 INCHES IN DIAMETER.
Jul 26, 4:29 PM CDTTSTM WND DMGEast Wichita, KSAN 8 INCH DIAMETER TREE LIMB FELL ONTO A DECK.
Jul 26, 4:31 PM CDTTSTM WND DMG6 Ne Downtown Wichita, KSA 15 FOOT TREE WAS SPLIT AND BLOWN OVER ONTO 37TH STREET ABOUT HALFWAY BETWEEN ROCK AND WEBB ROADS. A SIGN WAS ALSO BLOWN DOWN.
Jul 26, 4:33 PM CDTTSTM WND GST 63Jabara Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS53 KICT 262105
SVRICT
KSC173-262145-
/O.NEW.KICT.SV.W.0188.170726T2105Z-170726T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
405 PM CDT WED JUL 26 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Central Sedgwick County in south central Kansas...

* Until 445 PM CDT

* At 405 PM CDT, a severe thunderstorm was located over Goddard,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
  Aire, Goddard, Rose Hill, Maize, Colwich, Garden Plain, Downtown
  Wichita, Kechi, Eastborough, West Wichita, East Wichita, Eisenhower
  National Airport, Northeast Wichita and Mcconnell Air Force Base.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 18.
 Interstate 35 between Mile Markers 40 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3761 9769 3777 9769 3789 9715 3754 9715
TIME...MOT...LOC 2105Z 269DEG 23KT 3769 9754 

HAIL...0.88IN
WIND...60MPH
 
$$

ES
3 follow-up statements
584 
WWUS53 KICT 262115
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
415 PM CDT WED JUL 26 2017

KSC173-262145-
/O.CON.KICT.SV.W.0188.000000T0000Z-170726T2145Z/
Sedgwick KS-
415 PM CDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL SEDGWICK COUNTY...

At 414 PM CDT, a severe thunderstorm was located over Eisenhower
National Airport, or 6 miles east of Goddard, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
Aire, Goddard, Rose Hill, Maize, Colwich, Garden Plain, Downtown
Wichita, Kechi, Eastborough, West Wichita, East Wichita, Eisenhower
National Airport, Northeast Wichita and Mcconnell Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3761 9769 3777 9769 3789 9715 3754 9715
TIME...MOT...LOC 2114Z 266DEG 25KT 3766 9746 

HAIL...0.88IN
WIND...60MPH
 
$$

ES
961 
WWUS53 KICT 262132
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
432 PM CDT WED JUL 26 2017

KSC173-262145-
/O.CON.KICT.SV.W.0188.000000T0000Z-170726T2145Z/
Sedgwick KS-
432 PM CDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL SEDGWICK COUNTY...

At 431 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Benton to near Northeast Wichita
to near Mcconnell Air Force Base, moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
Aire, Goddard, Rose Hill, Maize, Colwich, Garden Plain, Downtown
Wichita, Kechi, Eastborough, West Wichita, East Wichita, Eisenhower
National Airport, Northeast Wichita and Mcconnell Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3761 9769 3777 9769 3789 9715 3754 9715
TIME...MOT...LOC 2131Z 277DEG 41KT 3785 9717 3772 9719 3763 9723 

HAIL...0.88IN
WIND...60MPH
 
$$

ES
249 
WWUS53 KICT 262142
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
442 PM CDT WED JUL 26 2017

KSC173-262152-
/O.EXP.KICT.SV.W.0188.000000T0000Z-170726T2145Z/
Sedgwick KS-
442 PM CDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEDGWICK COUNTY WILL
EXPIRE AT 445 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
around 35 mph are still possible with these thunderstorms.

LAT...LON 3761 9769 3777 9769 3789 9715 3754 9715
TIME...MOT...LOC 2142Z 270DEG 23KT 3785 9709 3772 9711 3763 9715 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:10 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 26, 3:10 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
310 PM CDT Wed Jul 26 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 304 PM CDT Wed Jul 26 2017

A slow moving cold front bisecting central KS today will move
over the area tonight and during the morning hours on Thursday.
Low level southwest prefrontal flow will result in a deep dry
layer ahead of the front while the latest NAM indicates more cinh
within the mid level thermal ridge over much of south central and
southeast KS. This lowers confidence in storm coverage as the
front sinks south tonight with only isolated/widely scattered
coverage anticipated. We may still see some pockets of heavy rain
given slow storm motions within a high pwat airmass.

Precipitation will linger into the day on Thursday, especially
across southeast KS while more seasonable air overspreads the
forecast area in the wake of the front. Highs on Thu are expected
to range from the mid to upper 80s where clouds linger across
south central and portions of central KS to the low 90s in far
southeast KS.

Fri-Sat...a dry post-frontal regime is anticipated through the
period with light northeasterly winds and seasonably mild
temperatures. Highs both days are expected to be in the upper 80s
for most areas with lows falling into the mid 60s.

.LONG TERM...(Sunday through Wednesday)
Issued at 304 PM CDT Wed Jul 26 2017

The mid/upper ridge is progged to amplify across the central
Great Basin area during the extended periods. This will result in
north to northwesterly mid/upper flow across the Central Plains
states. We may see a shortwave trough or two emerge across the
area bringing an increasing chance for precipitation toward the
middle of the week but confidence in timing remains low at this
time. Temperatures will remain seasonable through the period with
highs in the upper 80s and lows in the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jul 26 2017

Main aviation concerns will be storm chances through tonight along
with lowering ceilings behind the front.

Showers and storms continue to linger over central KS and still
look to be associated with a mid level baroclinic zone ahead of
the surface front. Cold front currently extends from eastern
Nebraska into western KS. Should see a break after the elevated
activity moves out of central KS with some redevelopment possible
along the cold front later this afternoon/early evening. Iso-sct
storm chances will follow the front as it pushes south tonight.
While confidence is high we are not looking at widespread storm
coverage, feel confident there will at least be activity on radar
most of the night into Thu morning.

By Thu morning, the better storm chances should be over southern
KS as the cold front finally moves south of the forecast area.
Will also see some lower clouds late tonight into Thu morning as
cooler air spills-in behind the front. At this point not confident
enough to run with IFR levels, but do feel some MVFR levels are
likely for mainly central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  87  70  89 /  30  20  10  10
Hutchinson      74  86  67  89 /  30  20  10   0
Newton          74  86  68  87 /  30  20  10   0
ElDorado        75  87  69  87 /  30  30  20   0
Winfield-KWLD   78  89  71  90 /  30  20  20  10
Russell         70  87  65  89 /  20  10   0   0
Great Bend      71  87  66  89 /  20  10  10  10
Salina          74  87  67  90 /  30  20   0   0
McPherson       73  86  66  88 /  30  20  10   0
Coffeyville     79  92  72  89 /  20  30  30  10
Chanute         78  91  71  87 /  30  30  30  10
Iola            77  89  70  87 /  30  30  30  10
Parsons-KPPF    79  91  72  88 /  30  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ067>072-082-083-
091>096-098>100.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RBL
Hazardous weather outlook, Jul 26, 12:08 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Wichita KS
1208 PM CDT Wed Jul 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1208 PM CDT Wed Jul 26 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This afternoon and Tonight

Heat indices of 100 to 107 are likely this afternoon and early
evening for mainly southern Kansas. See latest heat advisory for
additional details.

Scattered thunderstorms are expected this afternoon and continue
tonight. A few strong to severe storms with wind gusts to 60 mph are
possible from late afternoon through early evening. Localized areas
of heavy rain may develop during the night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storms may linger into Thursday across mainly southeast Kansas.
Heat indices will be near 100 in advance of the front over
Montgomery and Labette counties.

There are small chances for storms from Saturday through Monday
west of a line from Russell to Anthony. The threat of strong or
severe storms appears to be low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, due to the
isolated nature of the severe threat.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton/Lawson

In the hours before

Special weather statement, Jul 26, 3:52 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
352 PM CDT WED JUL 26 2017

KSZ083-262115-
Sedgwick KS-
352 PM CDT WED JUL 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sedgwick County in south central Kansas...

* Until 415 PM CDT

* At 348 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Bentley
  to near Norwich...and moving east at 30 mph.

wind gusts in the 40 to 50 mph range will be possible with these
storms.

* Locations impacted include...
  Wichita, Haysville, Park City, Valley Center, Bel Aire, Goddard,
  Maize, Clearwater, Sedgwick, Colwich, Garden Plain, Mount Hope,
  Downtown Wichita, Kechi, Andale, Bentley, Viola, West Wichita,
  Eisenhower National Airport and South Wichita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3748 9781 3773 9772 3774 9770 3778 9770
      3791 9765 3791 9725 3748 9733
TIME...MOT...LOC 2051Z 273DEG 27KT 3786 9753 3751 9779

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:52 PM CDTSpecial Weather StatementICTSedgwick23 min
Jul 26, 4:40 PM CDTSevere Thunderstorm WarningICTButler, Chase, Elk, Greenwood, Marion50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.